Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 98, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Sep 23, 2003, 6:01 AM EDT for 4 counties in Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2003, 6:01 AM EDT (10:01 UTC)
- Expired
- Sep 23, 2003, 6:30 AM EDT
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Chesterfield County, VA, City of Richmond, VA, Hanover County, VA, Henrico County, VA
The radar
The Norfolk radar (KAKQ), 78 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 10.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 231001 SVRAKQ VAC041-085-087-760-231030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 600 AM EDT TUE SEP 23 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHESTERFIELD COUNTY IN CENTRAL VIRGINIA CITY OF RICHMOND IN CENTRAL VIRGINIA HANOVER COUNTY IN CENTRAL VIRGINIA HENRICO COUNTY IN CENTRAL VIRGINIA * UNTIL 630 AM EDT * AT 558 AM EDT...RADAR INDICTED A SEVERE THUNDERSTORM FROM 5 MILES SOUTHWEST OF ASHLAND TO CHESTER...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ASHLAND...AND SOLOMONS STORE AROUND 605 AM EDT... HANOVER AIRPORT...AND MONTROSE AROUND 610 AM EDT... VARINA...AND MECHANICSVILLE AROUND 615 AM EDT... HANOVER...AND RICHMOND INTERNATIONAL AI AROUND 620 AM EDT... SANDSTON AROUND 625 AM EDT... STUDLEY AROUND 630 AM EDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. LAT...LON 3777 7765 3724 7752 3735 7725 3776 7731 $$ CULLEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:20 AM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 23, 3:20 AM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 320 AM EDT TUE SEP 23 2003 .OVERVIEW...PROGRESSIVE PATN ACRS ERN CONUS THIS FORECAST PERIOD AS A SERIES OF MIGRATORY SYSTEMS DROP THRU GREAT LAKES AND ACRS NRN MID ATLC/NE STATES. AFTER A WET START EARLY TODAY...MUCH OF THE RMNDR OF THE WORKWEEK DRY AND SEASONABLE. .SHORT TERM...FIRST SHORT WAVE TROF DIGGING CROSSING THE MTNS THIS MORN AND WILL MOVE QUICKLY TWD THE COAST TODAY. SWATH OF ASSOCD PCPN MOVG ACRS PIEDMONT AREAS IN THE PREDAWN HOURS AND TWD CSTL PLAIN THRU MID MORN. PCPN QUITE HEAVY IN SPOTS BUT AMOUNTS REMAINING BLO 1HR/3HR FLASH FLOOD GUIDANCE ATTM. WL CONT TO WATCH CLOSELY BUT THINK ANY FLOOD PROBS WILL NOT BE WIDESPREAD ENOUGH TO WARRANT AN FFA. ALSO CONVECTION MAY BE STRING ENUF TO PULL DOWN 35-40 MPH WINDS WHICH CUD KNOCK OVER ANY LEANING OR WEAKENED TREES REMAINING FROM ISABEL. PCPN MOVES QUICKLY OFF THE COAST BY ARND MIDDAY AS UPR CONFLUENCE/MID LVL SUBSIDENCE PUSHES EAST. DOWNSLOPING HELPS TEMPS RECOVER BACK NR80/L80S UNDER CLEARING AFTN SKIES. GOOD RADIATIONAL COOLING DEVELOPING TONIGHT WITH COOL READINGS IN THE L-M50S AWAY FM COAST (PSBL U40S IN THE NORMALLY COLDER SPOTS). VERY PLEASANT WEDNESDAY. SOME INCREASING AFTN CLOUD COVER WITH DEVELOPING RETURN FLOW AS SFC HIGH/UPR RDG MOVE OFFSHORE. .EXTENDED...NEXT SHORT WAVE TROF/SFC COLD FRONT APPROACH ON THU. BEST SUPPORT FOR PCPN AND HIGHER MEAN RH MOVE N OF AKQ FORECAST AREA THU NIGHT INTO FRI. THINK ANY PCPN ACRS AKQ FORECAST AREA WUD BE ISOLD SO NO INCLUSION IN FCST ATTM. .MARINE...WL KEEP SCA IN THE BAY THIS MORN GIVEN MODERATE SOUTHERLY FLOW AHEAD SFC COLD FRONT. .AVIATION...IFR/MVFR CONDS THIS MORN WITH PCPN BAND. IMPROVING TO VFR THIS AFTN. .PRELIMINARY TEMPS/POPS... SBY 79 52 76 56 / 80 00 00 10 OXB 79 60 74 61 / 80 00 00 10 WAL 79 58 77 60 / 80 00 00 10 FVX 80 53 79 55 / 30 00 00 10 RIC 80 57 78 58 / 40 00 00 10 PTB 81 54 79 56 / 40 00 00 10 AKQ 80 56 80 58 / 60 00 00 10 PHF 80 61 77 59 / 60 00 00 10 ORF 81 64 78 64 / 80 00 00 10 ECG 82 61 80 64 / 80 00 00 10 .AKQ... .MD...NONE. .VA...SMALL CRAFT ADVISORY CHES BAY S OF SMITH POINT. .NC...NONE. CULLEN
Hazardous weather outlook, Sep 23, 5:30 AM EDT, 31 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-231600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT TUE SEP 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY FLOOD WARNINGS ARE IN EFFECT ALONG THE JAMES...APPOMATTOX AND CHOWAN RIVER BASINS /SEE WBCFLWAKQ AND WBCFLSAKQ FOR DETAILS/. .DAYS TWO THROUGH SEVEN... FLOOD WARNINGS WILL CONTINUE IN EFFECT ALONG THE JAMES...APPOMATTOX AND CHOWAN RIVER BASINS /SEE WBCFLWAKQ AND WBCFLSAKQ FOR DETAILS/. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 23, 4:00 AM EDT, 2 hours 1 minute before
VAZ048-049-060>071-079-080-231045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 400 AM EDT TUE SEP 23 2003 ...VERY HEAVY RAINFALL OCCURRING OVER THE VIRGINIA PIEDMONT EARLY THIS MORNING... AN AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE VIRGINIA PIEDMONT IN THE PREDAWN HOURS. PRECIPITATION WILL BE HEAVY AT TIMES ALONG AND WEST OF THE I95 AND I85 CORRIDORS WITH RAINFALL AMOUNTS BETWEEN ONE AND ONE HALF INCHES EXPECTED BY 6 AM. THIS AMOUNT OF RAIN WILL CAUSE PONDING OF WATER ON ROADS AND POSSIBLE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING MAY ALSO OCCUR. EARLY MORNING MOTORISTS ARE URGED TO USE CAUTION. WIND GUSTS MAY REACH 35 TO 40 MPH AT TIMES IN AND AROUND THE HEAVIEST DOWNPOURS. THESE WIND GUSTS COULD KNOCK DOWN LEANING OR WEAKENED TREES FROM RECENT HURRICANE ISABEL. CULLEN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 6:09 AM EDT | Tornado Warning | AKQ | Hanover, Henrico, City of Richmond | 31 min |
| Sep 23, 6:25 AM EDT | Tornado Warning | AKQ | King William | 30 min |
| Sep 23, 6:40 AM EDT | Tornado Warning | AKQ | Essex, King and Queen | 30 min |
| Sep 23, 7:18 AM EDT | Tornado Warning | AKQ | Northumberland, Richmond | 27 min |
| Sep 23, 7:45 AM EDT | Special Marine Warning | AKQ | 60 min | |
| Sep 23, 7:49 AM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, Lancaster, Mathews, Middlesex | 31 min |
| Sep 23, 8:26 AM EDT | Special Marine Warning | AKQ | 64 min | |
| Sep 23, 8:26 AM EDT | Special Marine Warning | AKQ | 64 min | |
| Sep 23, 8:42 AM EDT | Special Marine Warning | AKQ | 33 min | |
| Sep 23, 8:42 AM EDT | Special Marine Warning | AKQ | 33 min | |
| Sep 23, 9:28 AM EDT | Special Marine Warning | AKQ | 62 min | |
| Sep 23, 9:28 AM EDT | Special Marine Warning | AKQ | 62 min | |
| Sep 23, 9:28 AM EDT | Special Marine Warning | AKQ | 62 min | |
| Sep 23, 9:28 AM EDT | Special Marine Warning | AKQ | 62 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.